OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 19, Iss. 12 — Dec. 1, 2002
  • pp: 2521–2525

On the extinction of radiation by a homogeneous but spatially correlated random medium: reply to comment

Alexander B. Kostinski  »View Author Affiliations


JOSA A, Vol. 19, Issue 12, pp. 2521-2525 (2002)
http://dx.doi.org/10.1364/JOSAA.19.002521


View Full Text Article

Enhanced HTML    Acrobat PDF (138 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

In response to comments by Borovoi [J. Opt. Soc. Am. A 19, 2517 (2002)] on my earlier work [J. Opt. Soc. Am. A 18, 1929 (2001)], the kinetic approach to extinction is compared with the traditional radiative transfer formalism and advantages of the former are illustrated with concrete examples. It is pointed out that the basic differential equation dI(l)=-cσI(l)dl already implies perfect randomness (absence of correlations) on small scales. One of the consequences is that the extinction of radiation in a negatively correlated random medium cannot be treated within the traditional framework. This limits the usefulness of the Jensen inequality. Also, simple counterexamples to theorems given in the first reference above and in Dokl. Akad. Nauk SSSR, 276, 1374 (1984) are presented.

© 2002 Optical Society of America

OCIS Codes
(000.5490) General : Probability theory, stochastic processes, and statistics
(010.1290) Atmospheric and oceanic optics : Atmospheric optics
(030.5290) Coherence and statistical optics : Photon statistics
(030.5620) Coherence and statistical optics : Radiative transfer
(030.6600) Coherence and statistical optics : Statistical optics

History
Original Manuscript: May 29, 2002
Revised Manuscript: July 22, 2002
Manuscript Accepted: July 22, 2002
Published: December 1, 2002

Citation
Alexander B. Kostinski, "On the extinction of radiation by a homogeneous but spatially correlated random medium: reply to comment," J. Opt. Soc. Am. A 19, 2521-2525 (2002)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-19-12-2521

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article

OSA is a member of CrossRef.

CrossCheck Deposited